Alert archive / Illinois / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 40, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 24, 2021, 3:54 PM CDT for Cook County, DuPage County, Illinois. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2021, 3:54 PM CDT (20:54 UTC)
- Expired
- Jul 24, 2021, 4:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cook County, IL, DuPage County, IL
The radar
The Chicago radar (KLOT), 51 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:12 PM CDT | TSTM WND DMG | 2 N Arlington Heights, IL | LARGE LIMB AND POWER LINE DOWNED ALONG ARLINGTON HEIGHTS ROAD NORTH OF RAND ROAD. TIME ESTIMATED USING RADAR. |
| Jul 24, 4:25 PM CDT | TSTM WND DMG | 1 Wsw Des Plaines, IL | LARGE BRANCH ABOUT FOOT AND A HALF IN DIAMETER DOWNED. TIME ESTIMATED USING RADAR. |
| Jul 24, 4:26 PM CDT | TSTM WND DMG | 1 Ssw Des Plaines, IL | LARGE TREE DOWNED AT INTERSECTION OF OAKTON STREET AND MANNHEIM ROAD. TIME ESTIMATED USING RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
418
WUUS53 KLOT 242054
SVRLOT
ILC031-043-242145-
/O.NEW.KLOT.SV.W.0040.210724T2054Z-210724T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
354 PM CDT Sat Jul 24 2021
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Northeastern DuPage County in northeastern Illinois...
Northern Cook County in northeastern Illinois...
* Until 445 PM CDT.
* At 353 PM CDT, severe thunderstorms were located along a line
extending from Arlington Heights to near Hoffman Estates, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Far north side of Chicago, Arlington Heights, Evanston,
Schaumburg, Palatine, Skokie, Des Plaines, Mount Prospect, Hoffman
Estates, Glenview, Buffalo Grove, Bartlett, Ohare Airport,
Streamwood, Carol Stream, Hanover Park, Wheeling, Park Ridge,
Addison and Glendale Heights.
This includes...Oakton Community College, Schaumburg Boomers
Baseball, and Harper College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4205 8767 4202 8766 4190 8810 4208 8824
4210 8824 4215 8797
TIME...MOT...LOC 2053Z 297DEG 27KT 4209 8796 4206 8819
HAIL...<.75IN
WIND...60MPH
$$
Kluber3 follow-up statements
779
WWUS53 KLOT 242112
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
412 PM CDT Sat Jul 24 2021
ILC031-043-242145-
/O.CON.KLOT.SV.W.0040.000000T0000Z-210724T2145Z/
DuPage IL-Cook IL-
412 PM CDT Sat Jul 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN DUPAGE AND NORTHERN COOK COUNTIES...
At 411 PM CDT, a severe thunderstorm was located over Rolling
Meadows, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Far north side of Chicago, Arlington Heights, Evanston, Schaumburg,
Palatine, Skokie, Des Plaines, Mount Prospect, Hoffman Estates,
Glenview, Buffalo Grove, Bartlett, Ohare Airport, Streamwood, Carol
Stream, Hanover Park, Wheeling, Park Ridge, Addison and Glendale
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4205 8767 4202 8766 4190 8810 4202 8819
4209 8816 4215 8797
TIME...MOT...LOC 2111Z 306DEG 20KT 4205 8801
HAIL...<.75IN
WIND...60MPH
OEMC zones...SEVERE THUNDERSTORM WARNING. 1 and 2.
$$
Kluber124
WWUS53 KLOT 242128
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
428 PM CDT Sat Jul 24 2021
ILC031-043-242145-
/O.CON.KLOT.SV.W.0040.000000T0000Z-210724T2145Z/
DuPage IL-Cook IL-
428 PM CDT Sat Jul 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN DUPAGE AND NORTHEASTERN COOK COUNTIES...
At 427 PM CDT, a severe thunderstorm was located over Rosemont, or
near Ohare Airport, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chicago, Arlington Heights, Evanston, Skokie, Des Plaines, Mount
Prospect, Glenview, Ohare Airport, Carol Stream, Park Ridge, Addison,
Glendale Heights, Northbrook, Elk Grove Village, Niles, West Ridge,
Wilmette, Norridge, Rogers Park and Morton Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4205 8767 4202 8766 4190 8810 4195 8814
4202 8802 4212 8787
TIME...MOT...LOC 2127Z 302DEG 22KT 4200 8789
HAIL...<.75IN
WIND...60MPH
OEMC zones...SEVERE THUNDERSTORM WARNING. 1 and 2.
$$
Kluber485
WWUS53 KLOT 242142
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
442 PM CDT Sat Jul 24 2021
ILC031-043-242151-
/O.EXP.KLOT.SV.W.0040.000000T0000Z-210724T2145Z/
DuPage IL-Cook IL-
442 PM CDT Sat Jul 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUPAGE AND
NORTHEASTERN COOK COUNTIES WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect for
central Cook County, including most of Chicago, until 515 PM CDT.
LAT...LON 4205 8767 4202 8766 4190 8810 4195 8814
4202 8802 4212 8787
TIME...MOT...LOC 2141Z 297DEG 27KT 4196 8778
$$
KluberWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:35 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 24, 2:35 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 235 PM CDT Sat Jul 24 2021 .UPDATE... 1123 AM CDT Only notable forecast update this morning was to bump PoPs up along and south of I-80 through the late morning hours to account for a few isentropic upglide/warm-air advection-driven showers that have moved into LaSalle and Livingston counties. This activity is expected to fade within the next hour or two. Otherwise, the overall thinking regarding today's forecast remains unchanged. The earlier showers and storms across southern Minnesota, northeast Iowa, and southern Wisconsin have faded as expected as they ran into a considerable amount of convective inhibition. Outflow from this activity is currently racing into southeast Wisconsin and northeast Illinois, and may cause a few spotty showers and maybe even a transient thunderstorm to sprout along it as it continues southeastward, but poor lapse rates and a relative lack of upper- level support for forcing as it outruns a modest mid-level shortwave should prevent anything more substantial from developing along this outflow. The main timing for thunderstorms is still expected to come later this afternoon and evening. Convective initiation is favored to occur during the mid-afternoon hours after diurnal heating and the aforementioned shortwave have had time to steepen lapse rates a bit. Some guidance like the HRRR holds off on thunderstorms developing until later in the afternoon, but a closer look reveals that these models are overdoing the degree of mixing and hence underdoing surface dew points, resulting in convective temperatures not getting breached until later in the day. The guidance that has a better handle on the low-mid 70s surface dew points tends to start firing storms up across our northern counties between 20 and 22Z. The predominant threat with these storms still appears to be damaging winds owing to 1000-1500 J/kg of DCAPE materializing by the late afternoon. However, there is still some potential for large hail and tornadoes later today as well, particularly if any supercellular structures are able to form within what's looking to be a broken line of storms consisting of largely multi-cell and bowing segment storm modes. PWATs pushing 2" will also support torrential downpours within any storms that develop today, and the efficient rainfall rates may lead to some localized minor flooding occurring in some spots. Ogorek && .SHORT TERM... 235 PM CDT Through Sunday night... The primary focus for today is on the potential for severe thunderstorms. For information about that, please reference the AFD update above and any subsequent mesoscale discussions that are issued this afternoon and evening. A mesoscale discussion covering at least the next few hours will be issued soon. The hot and humid conditions are the other ongoing story of the day. Current temperatures in the lower 90s and dew points as high as the upper 70s are producing oppressive conditions across the region with peak heat indices reaching triple digits in some spots. While the thunderstorms that move through the area will cool things down for a bit, there will be no reprieve from the soupy humidity until tomorrow as dew points will only begin to fall at a good clip in wake of the true cold frontal passage, which won't occur until overnight tonight. The new air mass being ushered in by the cold front is not exactly going to be a cooler air mass. While some degree of cloud cover is expected tomorrow, the strong late July Sun will allow for us to warm up into the lower 90s again in most locations. However, with dew points falling as low as the mid 50s by mid-afternoon tomorrow, peak heat indices won't be more than 2-3 degrees higher than tomorrow's maximum temperatures in most cases. While we should be precipitation-free tomorrow, HRRR-Smoke runs suggest that a greater quantity of smoke will be transported into the area tomorrow behind the aforementioned cold front. Some of this smoke will likely be brought down closer to ground level, resulting in hazy conditions across the area for yet another day. Ogorek && .LONG TERM... 235 PM CDT Thinking regarding the forecast from Monday through Friday remains unchanged, and the below discussion that was issued overnight remains valid. Monday through Friday... July's last full week will start hot with highs of 90 or a little over for many communities Monday through Wednesday. High dew points return Tuesday bringing potential for heat index readings to near 100, mainly on Wednesday. A strong cold front is projected on or near Thursday with potential for thunderstorms just prior to and during that transition. Weak high pressure of 1016 mb will be over the area Monday. With light and variable winds, dew points will start nudging up, but still favor the drier ECMWF over the GFS on Monday, as the GFS just seems too moist for the setup. With ample sun Monday, temperatures could overperform a couple more degrees, with some 93-94 readings possible. A lake breeze will develop Monday. A 500 mb ridge of 597 dam will become established over the lee side of the Rockies into the High Plains for Tuesday and Wednesday, with disturbed northwest flow on its periphery into the Great Lakes region. The focus for any convective initiation looks at this time to be well north of the area Tuesday and into the day Wednesday, anchored more toward the upper jet streak and associated short waves, and by Wednesday also a developing surface front. With low-level flow becoming southwesterly on Tuesday, the high dew point reservoir to our south will be steered back into the area, inevitably aided by evapotranspiration from mature crops. This may make the air mass a little more difficult to substantially heat (i.e. 93+ readings), as well as any returning smoke from fires. Nonetheless, with 850 mb temperatures of 19-22C predicted, hard to see why highs both Tuesday and Wednesday would not reach lower 90s with very warm nights. The signature for highest dew points (widespread mid 70s) is Wednesday, and this is the day we will have to keep an eye on for potential Heavy Advisory criteria. The approach of the frontal system Wednesday night, as well as south-southeast steering flow, result in increasing storm chances and those continuing into Thursday due to model spread on timing. Not surprisingly in such a pattern, the parameter space is there for some severe threat in the Great Lakes region, including possibly an MCS Wednesday Night, but far too away to hang one's hat on much at this time. The surface front continues to be more agreed upon in global guidance over the past two days in shoving southward through the area during Thursday. This looks to bring at least a short episode of cooler temperatures and drier weather at the end of next week (possibly later Thursday, likely Friday, and possibly all of Saturday). MTF && .AVIATION... For the 18Z TAFs... The primary concerns for the terminals continue to focus on the favored timing for strong thunderstorms this afternoon. A minor disturbance is currently shifting eastward across IL, and is producing a few widely scattered showers south of the Chicago area terminals. This activity is expected to remain south of the terminals, but a few storms may develop into northwestern IN over the next couple hours. Otherwise, our main attention this afternoon is focused on a surface cold front, which is currently extends northeastward from northeastern IA into the Green Bay, WI area. Thunderstorms are expected to develop ahead of this front after 3 PM as this front approaches southeastern WI. These storms may develop right overhead, our just north of the terminals over southern WI and far northern IL before tracking southeastward across the area late this afternoon into the evening. The best timing for these storms impacting the Chicago area terminals continues to be in the 21 to 01z timeframe, with a slightly earlier time at RFD. Strong northerly wind gusts, potentially in excess of 50 kt will be possible with these strong storms as they shift across the area. The storms will end at the terminals after about 01z as they shift south. However, the storms may continue to impact southward departures and arrivals through the evening as they continue shifting into central parts of IL and IN. The surface front will lag the storms by a considerable amount. Before it passes, there could to a few isolated or scattered showers or even a storm in the early to mid evening near ORD and MDW, but confidence continues to be very low with this possibility. Otherwise, there is some potential for some reduced visibilities in fog late tonight with diminishing low-level flow and continued high moisture. On Sunday, the west-northwesterly winds will increase. KJB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 24, 2:50 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
250 PM CDT Sat Jul 24 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-252000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
250 PM CDT Sat Jul 24 2021 /350 PM EDT Sat Jul 24 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to quarter size.
Limited damaging wind risk...up to 65 mph.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Scattered thunderstorms are currently developing over northern
Illinois and will continue to grow in strength and coverage
this afternoon as they move southeastward across northeast
Illinois and northwest Indiana this evening. Some of these
storms will have the potential to become severe. Very heavy
rain is also possible with these storms which may cause
localized flooding, especially in urban areas.
Hot and humid conditions will continue ahead of the thunderstorms
with heat index values as high as 100 to 105 degrees.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Excessive Heat Risk.
Elevated Fire Weather Risk.
Tuesday...
Limited Excessive Heat Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon into this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 40 to 45 mph.
LMZ740>745-252000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
250 PM CDT Sat Jul 24 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited hail risk...up to quarter size.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wednesday and Thursday...
Limited Thunderstorm Risk.
Ogorek
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jul 24, 3:34 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
334 PM CDT Sat Jul 24 2021
ILZ006-103-242115-
Lake IL-Northern Cook IL-
334 PM CDT Sat Jul 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE AND NORTH
CENTRAL COOK COUNTIES UNTIL 415 PM CDT...
At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fox River Grove, or near Algonquin, moving southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Arlington Heights, Schaumburg, Palatine, Mount Prospect, Hoffman
Estates, Buffalo Grove, Wheeling, Northbrook, Elk Grove Village, Lake
Zurich, Barrington, Rolling Meadows, Deerfield, Prospect Heights,
Long Grove, Inverness, Lake Barrington, Fox River Grove, Barrington
Hills and Kildeer.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Illinois.
LAT...LON 4216 8783 4199 8799 4200 8800 4212 8821
4215 8820 4217 8820 4222 8819
TIME...MOT...LOC 2033Z 301DEG 27KT 4218 8821
KluberThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:34 PM CDT | Special Weather Statement | LOT | Lake | 41 min |
| Jul 24, 3:58 PM CDT | Special Marine Warning | LOT | 92 min | |
| Jul 24, 4:26 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 49 min |
| Jul 24, 5:00 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jul 24, 5:01 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 59 min |
| Jul 24, 5:31 PM CDT | Special Weather Statement | LOT | Will | 29 min |
| Jul 24, 5:36 PM CDT | Severe Thunderstorm Warning | LOT | Will | 16 min |
| Jul 24, 5:50 PM CDT | Special Weather Statement | LOT | Will | 55 min |
| Jul 24, 6:07 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 53 min |
| Jul 24, 6:36 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.